Doctors warning parents about access to medicine cabinet after viral ‘Benadryl Challenge’
INDIANAPOLIS (WISH) — A dangerous trend continues to make its way around social media. It’s called the “Benadryl Challange” and doctors are warning parents about access to their medicine cabinet.
A Riley Hospital for Children at IU Health doctor says peer pressure has always been powerful and it aligns with social media. Dr. Blake Froberg says the medicine itself is easy for teens to access because a lot of families already have it at home.
The challenge starts with taking a heavy amount of Benadryl. Then, teenagers start recording the effects on TikTok, a popular social media app. Side effects include confusion, not talking or walking and hallucinations. In extreme situations, seizures and heart problems occur, which could ultimately cause death.
Dr. Froberg says parents need to check their child’s social media and have honest conversations about what could happen.
“Anytime we hear about something where there is a medication or substance involved that can cause really bad effects, we want to get that word out to the public so that they are aware of it,” he said. “We also want to bring awareness of what to do if someone is worried that their child or loved one has taken too much medication.”
Riley Hospital for Children at IU Health hasn’t seen any cases but questions from parents have been a topic of conversation.
The challenge was blamed for the death of a 15-year-old girl in Oklahoma. In May, three teenagers in Fort Worth, Texas were rushed to the hospital after consuming large amounts of Benedryl.
The Indiana Poison Center is ready to help. They can advise over the phone on what the next step should be and whether or not to go to the hospital. They can be reached 24 hours a day at (800) 222-1222.